Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side Effects of Coming off PrEP?

Aug 21, 2017

Hi, I have been taking PrEP for 2 months now and recently had very severe food poisoning (10 days). During this time I stopped taking the PrEP as I couldn't keep anything down. Since stopping the PrEP I have started with very intense headaches and on/off diarrhea and cramping (Kai had this when I started with it). Do you know if this is a side effect of me coming off PrEP? I cannot find anything online about the effects of coming off PrEP. I would really appreciate your advice.

Response from Mr. Jacobs

Hi, I'm' sorry you've been struggling with such health issues. Fortunately, stopping PrEP is not known to be responsible for any of the symptoms you describe. It is true that about 8% of new Truvada users will experience "start-up symptoms", that is, possible diarrhea and abdominal cramping. Those generally tend to go away within the first few weeks.

When one stops using Truvada, however, there are no known side effects or withdrawal symptoms listed in the research, nor by the manufacturer. Truvada for HIV treatment has been used since 2004, and well documented. Truvada for HIV treatment was FDA approved in 2012, and many people in the past five years have started and stopped as needed. Again, no side effects or adverse incidents were reported as a result of stopping.

I would talk with your doctor about the headaches, diarrhea, and cramping you are experiencing. Before you see your doctor I'd keep a "symptoms" journal so your provider gets a more comprehensive picture of what you are feeling. The symptoms you're experiencing could certainly be attributed to the 10 days of severe food poisoning you suffered, but a doctor may also want to do more tests. Either way, I hope you are feeling better soon.



Previous
Female To Female HIV via threesome?
Next
Tested negative after one week but me and wife are having symptoms

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement